Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 16, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 25, 2008, 4:17 PM CDT for Oneida County, Vilas County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2008, 4:17 PM CDT (21:17 UTC)
- Expired
- May 25, 2008, 4:36 PM CDT
- In force
- 19 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
Counties Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 144 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRB 252117 SVRGRB WIC085-125-252215- /O.NEW.KGRB.SV.W.0016.080525T2117Z-080525T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 417 PM CDT SUN MAY 25 2008 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN ONEIDA COUNTY IN NORTH CENTRAL WISCONSIN... SOUTHEASTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN... * UNTIL 515 PM CDT * AT 413 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN DIAMETER. THIS STORM WAS LOCATED NEAR EAGLE RIVER.....AND MOVING EAST AT 56 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL VILAS COUNTY AT 430 PM HAIL AND DANGEROUS LIGHTNING ARE EXPECTED WITH THE STORM. IF OUTDOORS...MOVE INSIDE AND STAY AWAY FROM WINDOWS. CAMPERS AND OTHERS OUTDOORS SHOULD SEEK SHELTER IN A STURDY BUILDING IMMEDIATELY. LAT...LON 4611 8904 4577 8906 4573 8946 4601 8948 TIME...MOT...LOC 2117Z 261DEG 49KT 4593 8924 $$ RDM
1 follow-up statement
000 WWUS53 KGRB 252136 SVSGRB SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 436 PM CDT SUN MAY 25 2008 WIC085-125-252146- /O.CAN.KGRB.SV.W.0016.000000T0000Z-080525T2215Z/ ONEIDA-VILAS- 436 PM CDT SUN MAY 25 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VILAS AND NORTHEASTERN ONEIDA COUNTIES IS CANCELLED... THE SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED... BUT SMALL HAIL IS STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 4611 8904 4577 8906 4573 8946 4601 8948 TIME...MOT...LOC 2136Z 261DEG 49KT 4597 8887 $$ RDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:35 PM CDT, 42 minutes earlier.
Area forecast discussion, May 25, 3:35 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 335 PM CDT SUN MAY 25 2008 .SHORT TERM...TONIGHT AND MONDAY... LIMITED TIME FOR DISCUSSION. ONGOING SEVERE WEATHER IS THE FOCUS FOR THE SHORT-TERM. ELEVATED CONVECTION ONGOING OVER NORTH CENTRAL WI PRODUCING LARGE HAIL. EXPECT SFC-BASED STORMS TO MOVE INTO FCST AREA LATER THIS EVENING AHEAD OF SFC COLD FRONT. .LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY. NOT MUCH CHANGE IN THINKING FOR THE FCST DURING THIS PD. BLOCKY PATTERN SETS UP AGAIN ACRS CNTRL NOAM WITH AN EXTENDED PD OF DRY AND COOL WX FOR MUCH OF THE FCST AREA UNTIL FRI. TUE NIGHT/WED MORN STILL LOOKS LIKE THE COLDEST MORNING OF THE WEEK WITH MAINLY CLEAR SKIES UNDER LARGE CANADIAN HIGH. WIDESPREAD FROST A GOOD BET IN THE N...WITH SUB-FREEZING TEMPS POSSIBLE AS WELL. GFS MOS INDICATES A KILLER FREEZE IN PARTS OF NORTH-CENTRAL. NEXT SHRTWV TROF AND ASSOC SFC FEATURES STILL FCST TO AFFECT AREA BEGINNING FRI. SYSTEM HAS SOME SIMILARITIES WITH THE ONGOING SYSTEM. 25/12Z ECMWF FASTER THAN GFS...BUT CURRENT FCST LOOKS ON TARGET. DID INCREASE POPS JUST A BIT FOR FRI AFTN INTO FRI NIGHT GIVEN FASTER ECMWF...OTRW LITTLE CHANGE MADE. && .AVIATION...SCT THUNDERSTORMS LATE THIS AFTN INTO THE EVENING. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && RDM/JKL
Hazardous weather outlook, May 25, 5:35 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 535 AM CDT SUN MAY 25 2008 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261300- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 535 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A NORTHWARD MOVING WARM FRONT AND WEAK COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON INTO TONIGHT. DEPENDING ON THE AMOUNT OF CLEARING THAT IS REALIZED AFTER THIS MORNINGS CONVECTION...SEVERE THUNDERSTORMS COULD FORM OVER WESTERN WISCONSIN AND MOVE ACROSS THE COUNTY WARNING AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THERE IS A POTENTIAL FOR VERY LARGE HAIL AND DAMAGING WINDS...ESPECIALLY OVER CENTRAL WISCONSIN. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY CANADIAN HIGH PRESSURE BUILDING IN LATER MONDAY AND TUESDAY WILL LEAD TO ANOTHER FEW DAYS OF BELOW NORMAL TEMPERATURES WITH WIDESPREAD FROST POSSIBLE OVER NORTHER WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING. LMZ521-522-541>543-261300- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 535 AM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW OF THESE STORMS TONIGHT MAY BE STRONG TO SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL SWEEP ACROSS THE AREA MONDAY...AND WINDS MAY ABRUPTLY SHIFT TO THE NORTH TO NORTHEAST AND INCREASE MONDAY AFTERNOON TO A POINT WHERE THEY COULD BE A HAZARD TO SMALL CRAFT.
In the hours before
Local storm report, May 25, 3:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
343 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL EAGLE RIVER 45.91N 89.25W
05/25/2008 M2.00 INCH VILAS WI TRAINED SPOTTER
SPOTTER MEASURED LARGEST STONE AT 2 INCHES IN DIA.
&&
JKLLocal storm report, May 25, 3:44 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
344 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 2 N EAGLE RIVER 45.94N 89.25W
05/25/2008 M1.50 INCH VILAS WI TRAINED SPOTTER
&&
JKLLocal storm report, May 25, 3:49 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
349 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CONOVER 46.04N 89.25W
05/25/2008 M0.88 INCH VILAS WI TRAINED SPOTTER
&&
JKLLocal storm report, May 25, 3:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
356 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM HAIL ALVIN 46.01N 88.81W
05/25/2008 M0.25 INCH FOREST WI CO-OP OBSERVER
&&
SACLocal storm report, May 25, 3:58 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
358 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL EAGLE RIVER 45.91N 89.25W
05/25/2008 M0.50 INCH VILAS WI TRAINED SPOTTER
&&
SACLocal storm report, May 25, 4:16 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
416 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL TIPLER 45.91N 88.63W
05/25/2008 E2.00 INCH FLORENCE WI TRAINED SPOTTER
LITTLE RAIN AND WIND.
0414 PM HAIL ST GERMAIN 45.91N 89.48W
05/25/2008 E0.88 INCH VILAS WI TRAINED SPOTTER
&&
JKLThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 2:52 PM CDT | Severe Thunderstorm Warning | GRB | Vilas | 38 min |
| May 25, 3:28 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Vilas | 47 min |
| May 25, 3:42 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 48 min |
| May 25, 4:08 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest | 27 min |
| May 25, 5:02 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Forest, Marinette | 38 min |
| May 25, 6:40 PM CDT | Severe Thunderstorm Warning | GRB | Portage, Wood | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.